LUPUS UK
21,135 members16,749 posts

Just diagnosed with Sjogren's and the Hydroxychloroquine doesn't' like me

Hi everyone, I'm Steffie, 28 from London. After years of no one particularly caring that I'm allergic to the sun and just telling me i have "some form of lupus" for the last 2 years, I've finally been diagnosed with Sjogren's last week.

It's been both a relief and a shock to hear that what I never recognised as symptoms are down to the disease- always thought I was just a lazy, tired person! now i have an excuse!

my question for you guys though is: how long until you found the Hydroxychloroquine settled.

I'm on day 5 of 200mg three times a week and I'm so tired, dizzy and slightly nauseated. I've also got some feelings of a fluttering/ache in the middle of my chest.

I'm struggling to know whats the expected side effects they warned me about and what means this medication isn't right for me.

thanks!

s

24 Replies
oldestnewest

Hi, I’ve been on Hydroxychloroquine for over a year now, but it did take me 3 months before I stopped noticing it. Give it time. I believe mine is helping me, I haven’t had a hospital admission since on it.

3 likes
Reply

It might be the brand. Everyone says Zentiva is the best one and I've certainly had no problems with it.

5 likes
Reply

Hello Steffie,

Welcome! It took about 2 - 3 weeks before it settled for me; the main issues were some gastritis. From what others have said here over the past couple of years, some gastric problems seem common in the first few weeks. A lot of people (including me) take something like lansoprazole or omeprazole to protect the stomach x

3 likes
Reply

Yep to true I also take Omeprozole.

1 like
Reply

It definitely helps to take it with food. Also are you taking it half in the morning and half at night? Most doctors will allow that. If it becomes unbearable your doctor may lower your dose in order to give you time to adjust to it. It really is a great medicine it works so slowly that you don’t realize it’s working but it has a lot of benefits. Good luck to you!

3 likes
Reply

Thanks Sarah,might try halfing it an see how I get on. I thought maybe taking it at night might impact me less but it seems to affect me for about 35 hours.

S x

Reply

Surprised it is three x's a week, I take it daily, so may take a little longer to take effect. Agree with other members that it takes a few weeks & longer to realise that it makes a difference.

I did start with thinking I was allergic to the sun until my rash was everywhere & was diagnosed with subsecute cutaneous lupus & then sjogrens which is now dominating the other - SCLE & they go hand in hand together. London has lots of skilled knowledgeable physician s so you should be in good hands... ML

3 likes
Reply

It took months before m body adjusted to the hydroxy, I was constantly sick, my doctor told me to half the doze for a few weeks so it really took longer to get into my system, I'm back on the full doze and my body seems to cope with it now. You have to wait four hours before you can take indegestion tablets so I could never time it right. When I was really bad I took an anti sickness tablet. I lost loads of weight but now under a gastrologist getting tests. Was it the hydroxy, who knows? I'm not sure it is helping but maybe I would be worse not on it.

1 like
Reply

Sorry to hear you're having such a tough time. Thank you for your advice and I hope you find some answers soon sx

Reply

I had no issues at all with hydroxy but it did take 10 months before I got any improvement to my reacting to the sun which was severe at that point.

Reply

MargaretGail.....is Hydoxy supposed to help with our reaction to the sun?? I have been on it for 6 months...sun is still crazy with my skin.....REALLY bad

Reply

I was prescribed it specifically for the sun as a I was very reactive. It took a full ten months before it made a difference but I still have to wear factor 50 and cover up.

Reply

Well, I hope it helps Both of us!!.. YEA for Hope!!! if I knew how to get photos on here, I'd show you my rashes that lead me to my DX....rather horrifying and I felt just as awful as my skin looked....

Reply

I have been on Hydroxy for about six weeks now, I am tired all time but did not realise it ws the Hydroxy. I also have COPD and my cough seems so much worse now, I wonder if that is the Hydroxy.

Take care all.

Reply

Welcome! I take hydroxy every day. I too, had the stomach problems when I started, and a lot of itching. That settled in 2-3 weeks.

3 likes
Reply

Oh Yes..the itching, thank goodness that is gone...After 6 months of taking hydroxy, no joint aches to complain about..still VERY fatigued ...and I was in sunny hot Florida ,doing my best to stay covered...did get an ugly rash on my hands forehead behind my ears...

Reply

Hi, Steffie! I have been taking hydroxychloroquine now for six plus years and don't notice any side effects now, but it did take months before the benefits became obvious. It does make a difference as to the brand, so it may be worthwhile asking your GP if you can try another to see if that helps. I also take indigestion remedies, but have yet the find the one that sorts me out completely. I wish you well and hope you find that you are feeling better soon. Keep us posted! X

2 likes
Reply

While I can't give any advice about the medication, I can echo how nice it was to get a diagnosis that explained my fatigue. I spent over a decade thinking I was just monstrously lazy and weak. Turns out there was a medical reason behind it! It was vindicating.

1 like
Reply

Alot of people can't tolerate the brand of hydroxyquine called quinoric, try asking pharmacy for a different brand. I've took it daily for years now and makes a huge difference to me, took a while to kick in though. One day I just realised I had been awake all day instead of literally falling asleep everyone I sat down regardless of where I was at the time. Persevere with it x

1 like
Reply

This is the brand that I've been given! It's definitely getting worse the more I take, I can barely stay awake when sat at work and I've never been that bad before.

- perhaps a silly question, but can I just take my tablets back to the pharmacist and ask them to swap, or will they ask me to get a new script?

Thanks so much for your help!

S x

Reply

Ask the Dr for a new prescription and ask them to put on it that you can't take quinoric, I always double check the pharmacy knows too and that they have other brands in x

Reply

It can take up to 12 weeks to start working, it has a cummalative effect (the longer you take it the more builds up) & if you ever stop it, it takes 6 months to completely leave the body! Definitely take it with/after food, I have mine straight after dinner as taking one a day. When I was taking two a day I did one after breakfast & dinner. If that's your condition you need this & it's probably the best one to start with ☺

1 like
Reply

It really does take a few months +/-....I have been taking it for 6 months..my biggest side effect in the beginning was horrible itching...like gnats nesting on me....That is gone.....Hydroxy has helped with my joint pain....fatigue is still with me..and the sun...I am horribly sensitive to it...other lighting also....my Best Xx

1 like
Reply

Hi, just wondering if you've had any improvement in these side effects since starting hydroxy? I've just started taking hydroxy this week (am on 200mg a day so far) and am too feeling very weak, tired and a bit dizzy, which is unusual for me although I do get tired usually this feels different. I'm thinking of calling my rheumatologist to check that this is normal as he didn't warn me that this could happen, talked instead about GI symptoms.

Has your tiredness improved or did you have to change meds?

Thank you!

Phoebe (also 28!)

Reply

You may also like...